Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 16, NWS Bismarck, ND

May 18, 202013 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 18, 2020, 8:11 AM MDT for 13 counties in North Dakota. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 18, 2020, 8:11 AM MDT (14:11 UTC)
Expired
May 18, 2020, 8:00 PM MDT
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Mountrail County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 184 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS73 KBIS 181411
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
911 AM CDT Mon May 18 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-182215-
/O.NEW.KBIS.WI.Y.0016.200518T1411Z-200519T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
911 AM CDT Mon May 18 2020 /811 AM MDT Mon May 18 2020/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of western North Dakota.

* WHEN...Until 9 PM CDT /8 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
3 follow-up statements
140 
WWUS73 KBIS 181728
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1228 PM CDT Mon May 18 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-190130-
/O.CON.KBIS.WI.Y.0016.000000T0000Z-200519T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
1228 PM CDT Mon May 18 2020 /1128 AM MDT Mon May 18 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of western North Dakota.

* WHEN...Until 9 PM CDT /8 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
026 
WWUS73 KBIS 181957
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
257 PM CDT Mon May 18 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-190200-
/O.CON.KBIS.WI.Y.0016.000000T0000Z-200519T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
257 PM CDT Mon May 18 2020 /157 PM MDT Mon May 18 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of western North Dakota.

* WHEN...Until 9 PM CDT /8 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
661 
WWUS73 KBIS 190205
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
905 PM CDT Mon May 18 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-190315-
/O.EXP.KBIS.WI.Y.0016.000000T0000Z-200519T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
905 PM CDT Mon May 18 2020 /805 PM MDT Mon May 18 2020/

...WIND ADVISORY HAS EXPIRED...

It will remain breezy tonight, but Advisory criteria winds are no
longer anticipated.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 18, 5:05 AM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 18, 5:05 AM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
605 AM CDT Mon May 18 2020

.UPDATE...

Issued at 601 AM CDT Mon May 18 2020

The forecast for today remains on track. Will likely see some wind
gusts this morning between 40-45 mph west with a strong southerly
jet in place across the western Dakotas. These strong wind gusts
will diminish as the LLJ washes out, but still expect windy
conditions today.

&&

.SHORT TERM...(Today and tonight)

Issued at 330 AM CDT Mon May 18 2020

Main forecast highlight in the short term period will be gusty
southeasterly winds today and another dry/warm afternoon.

Currently, upper level ridge axis remains quasi-stationary across
the Great Plains, with a closed upper low over the Midwest and a
large closed low off the west coast. Lee side sfc trough
developing to our west results in a tight pressure gradient over
western ND early this morning, with winds gusting between 30-40
mph at times thanks to a nocturnal low level jet. Farther east
over central ND, sfc ridge axis remains resulting in lighter
winds.

Ridge axis remains parked aloft today, though the west coast
upper low does start to move onshore. Lee side sfc low further
develops over southeastern Montana, with our sfc ridge pushing
farther to the east. This results in strong gradient forcing
developing across all of western and central ND, supporting gusty
southeasterly winds area wide. Far southwest areas of the state
will approach wind advisory criteria today. Will not issue any
headlines with this product issuance but will message elsewhere.
Otherwise dry and warm with highs well into the 70s to around 80F.

Quiet and mild tonight though will remain breezy with a strong
pressure gradient remaining in place along with another nocturnal
jet developing across the western and central Dakotas.

.LONG TERM...(Tuesday through Sunday)

Issued at 330 AM CDT Mon May 18 2020

Dry conditions continue during the day Tuesday and for the most
part through Tuesday night as a stout cap will be in place and as
the bulk of upper level forcing remains off to our west along
with a surface trough. May see a stray storm and/or shower move
into far western ND Tuesday night. Tuesday also still looks like
the warmest day of the period with low 90s forecast west and low
to mid 80s central.

Upper trough moves east into the Intermountain West and
eventually the Rockies on Wednesday. This is when we will see
better chances for thunderstorms across far western North Dakota
as the frontal boundary slides farther east and as a strong
impulse and upper level jet streak pivot north across eastern
Wyoming and Montana. Central areas may too see a stray shower or
storm Wednesday night/early Thursday, though the majority of
convection should stay west. Latest SPC Day 3 Outlook has far
western ND in the slight risk for severe weather, and will
continue to highlight this in the Hazardous Weather Outlook.

Long wave upper trough remains over the western CONUS Thursday
through Saturday, so will see chances for showers and storms
persisting across the region. Smaller scale features within the
flow hard to pinpoint 4-6 days out so uncertainty rather high as
far as POPs/QPF go. Sometime over the weekend models then try to
bring a more compact wave across the Northern Plains, but timing
of this is also up in the air. Temperatures after Tuesday will
cool but will remain seasonal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)

Issued at 601 AM CDT Mon May 18 2020

VFR cigs/vis through the 12Z forecast period. Breezy southeast
winds across western terminals with low level wind shear at KMOT
and KBIS early this morning. Gusty southeast winds will expand
across all of western and central North Dakota during the day
today and continue tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, May 18, 5:05 AM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
605 AM CDT Mon May 18 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-191115-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
605 AM CDT Mon May 18 2020 /505 AM MDT Mon May 18 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday night through Wednesday
night. A few of the storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-191115-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
605 AM CDT Mon May 18 2020 /505 AM MDT Mon May 18 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.